To print: Select File and then Print from your browser's menu
Are Your Meds Making You Fat?
July 23, 2008
One of the frustrations of diabetes is the way everyone tells you to lose weight. Then they give you medicine that makes you gain weight. Some of the worst offenders are insulin and the thiazolidinedione drugs, pioglitazone (brand name Actos) and rosiglitazone (Avandia). Why do these drugs cause weight gain, and what can you do about it?
To recap: As you know, Type 2 diabetes is a disease of insulin resistance. Your muscle and brain cells don’t want the glucose that the insulin is trying to bring, so they resist. The glucose stays in the bloodstream.
At first, the beta cells in the pancreas try to compensate by pumping out extra insulin to overcome the resistance. When the beta cells can’t keep up, or when the resistance gets too severe, you start running high blood sugar and developing symptoms of diabetes.
When Insulin is Low
So, when you don’t have enough insulin, you won’t gain weight, because your body can’t do anything with the glucose, and you wind up urinating it away. That’s why weight loss is a classic symptom of Type 1.
Then You Inject
There are other reasons for insulin-related weight gain. Christine McKinney, M.S., R.D., C.D.E., of Johns Hopkins University explains that if people experience hypoglycemic episodes on insulin, they will likely eat more to avoid them. Also, when people find out they can eat whatever they want but avoid high blood glucose by taking more insulin, some react by blowing off their diet. Insulin may also increase appetite directly, she says.
Actos and Avandia, the TZD (thiazolidinedione) drugs, can also cause significant weight gain. In studies, the more Actos people took, the more weight they tended to gain. Taking Actos with insulin increased the weight gain. The reason is that a TZD helps a person’s insulin work better, so less sugar is lost in the urine.
What Can You Do About It?
If you’ve ever had a bout of hypoglycemia, it’s important to figure out what caused it. If you don’t know, you’ll probably eat more to avoid another one, and you’ll gain weight. If you find that insulin is increasing your appetite, you may want to eat more vegetables or drink more water to suppress hunger. But some drugs can also help.
In the Actos studies, people who took metformin (Glucophage and other brand names) along with Actos gained less weight. In fact, metformin is used as a weight loss drug in psychiatric patients, because some of the psych meds cause a lot of weight gain.
Another diabetes drug that causes weight loss is exenatide (brand name Byetta). Byetta is a synthetic version of a protein originally found in Gila monster saliva, but don’t let that stop you. This drug stimulates the beta cells to produce insulin, but not all the time. Only when blood glucose is up.
More important for the weight thing, Byetta can reduce appetite and delay food absorption. So if you’re trying to lose weight with diabetes, you might look into this drug. But it is injectable, and it is expensive. (If cost is a problem, I guess you could go out and get your own Gila monster.)
Wish We Had Better
Does anyone else have any tricks or strategies? Anyone with Type 2 who has started insulin and not gained weight? Or figured out how to lose it back? Let us know.
Disclaimer of Medical Advice:You understand that the blogs posts and comments to such blog posts (whether posted by us, our agents, bloggers, or by users) do not constitute medical advice or recommendation of any kind and you should not rely on any information contained on such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.